It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-08-2005, 10:16 PM   #1
Newbie
(male)
 
Join Date: Jan 2005
Posts: 4
Simon Templar HB User
Question Phonobarbital Withdrawl?

Hi, sorry if this has been covered before but a search didn't turn up anything useful.

I had been taking phenobarbital for some 20 years. I guess it was a low dosage (90mg) for the most part. A bit higher early on and lower during "experimenting" to get it at the right level...I guess.

As of mid-September I stopped taking it and have not had any problems since. Is there still a chance something could happen? When do withdrawl symptoms kick in and at what point would I be in the clear, if that's even possible?

Now I know you aren't supposed to stop abruptly and I kind of didn't. Since March I hadn't been taking it daily as I was supposed to and many times I didn't take the full dosage. I was probably playing with fire there, but yah. Oh and my last seizure was some 10 years ago.

Any info would be appreciated. Thanks.

-ST

 
Old 01-09-2005, 08:48 AM   #2
Inactive
 
Join Date: Oct 2002
Location: USA
Posts: 292
Phoebe HB User
Re: Phonobarbital Withdrawl?

I can't say for sure how long phenobarb stays in your sytem but since we take our meds daily, I do know they are used and we have to replace them to maintain levels. Since it has been since Sept, I have to ask how old you were when they started you on it and when you last saw a doc who addressed your phenobarb issues. Were you a child by some chance? I would expect you to have noticed some seizure activity by now and shortly after stopping it if there were still an active epileptogenic area. DO you think you could have outgrown it? How long did you have seizures before starting the phenobarb? A good neurologist or Epileptologist, may be able to tell you exactly what is the case now. Since we now know there are so many other causes of seizures that we didn't know about 20 years ago, it would be good to have the opinion of a doc now so that you can either put this to rest or find the proper treatment if it is needed. Be aware of any changes you do not understand and keep a diary. Do you have a neurologist now? Phoebe

 
Sponsors Lightbulb
   
Old 01-09-2005, 12:09 PM   #3
Newbie
(male)
 
Join Date: Jan 2005
Posts: 4
Simon Templar HB User
Re: Phonobarbital Withdrawl?

Quote:
Originally Posted by Phoebe
I can't say for sure how long phenobarb stays in your sytem but since we take our meds daily, I do know they are used and we have to replace them to maintain levels. Since it has been since Sept, I have to ask how old you were when they started you on it and when you last saw a doc who addressed your phenobarb issues. Were you a child by some chance? I would expect you to have noticed some seizure activity by now and shortly after stopping it if there were still an active epileptogenic area. DO you think you could have outgrown it? How long did you have seizures before starting the phenobarb? A good neurologist or Epileptologist, may be able to tell you exactly what is the case now. Since we now know there are so many other causes of seizures that we didn't know about 20 years ago, it would be good to have the opinion of a doc now so that you can either put this to rest or find the proper treatment if it is needed. Be aware of any changes you do not understand and keep a diary. Do you have a neurologist now? Phoebe
Thanks for the response Phoebe. I'll answer your questions as best I can. I was around nine or ten years old when they started me on pheno right after my first seizure, never had one prior to that. I'm now 30. I never really had them regularly. Maybe once a year or two years. After a while maybe three to five years would pass. At this point it's about ten years. They would usually occur if I didn't get enough rest of food or something.

It's been years since I've seen a neurologist or had a EEG. Probably 10 years. I don't have one currently and I really haven't talked to my doctor about it aside from saying I'm still taking the meds, but that was months ago.

Maybe I did grow out of it. I guess the best is to see a doctor, but I just wanted to know in general how long after stopping pheno would there be withdrawl symptoms and how long they normally last.

 
Old 01-09-2005, 03:17 PM   #4
Inactive
 
Join Date: Oct 2002
Location: USA
Posts: 292
Phoebe HB User
Re: Phonobarbital Withdrawl?

In order to diagnose epilepsy, it takes two or more seizures. Then and with all we know, a cause needs to be sought since many Medical conditions also can cause seizures. The lack of frequency tells me there is something else in play. Also, seizures can manifst themselves in ways that some are not aware of. Deja Vu, Jaimais vu, extremes of emotion, unusual feelings/ sort of like dizziness but not exactly, headaches, gastric rising, sleep walking, finding oneself in unusual places, etc all can be ways seizures manifest themselves and these are other than the typical grand mal activity. What type did/do you have? Many people have just one seizure and never have another. That is not a case that needs medication. Speaking of docs, when was the last time anyone did a blood level on you when you were still taking it? Did you have regular levels drawn? About seeing a doc, if there is no evidence of seizure activity now and after this long since you stopped taking it, I can't see any doc putting you back on meds again. Phoebe

 
Old 01-09-2005, 11:18 PM   #5
Newbie
(male)
 
Join Date: Jan 2005
Posts: 4
Simon Templar HB User
Re: Phonobarbital Withdrawl?

I don't know what type I had. Actually, I probably do know but can't remember. Grand Mal sounds familiar, but I would need a description to confirm. I just basically took the meds and carried on with life. I don't think I've had a blood test in a year or so. Used to have it maybe once a year when I had to go to the doc for a new prescription. Thanks for the info.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Getting off Zoloft wothout having zaps, withdrawl, etc in unexpected way. t_411 Anxiety 10 05-24-2006 01:14 AM
Seroquel Withdrawl wcoleman22 Open to All Other Health Topics 2 10-22-2005 10:59 PM
Another ? about Lexapro/Wellbuterin Withdrawl NaeNae Depression 16 09-21-2005 08:35 PM
Oxy withdrawl update - Good and bad Proward Addiction & Recovery 6 01-22-2005 12:37 AM
Cymbalta and Oxycontin Withdrawl Benefit? curiousdms Addiction & Recovery 1 01-21-2005 06:30 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (6), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1162), MSJayhawk (992), Apollo123 (891), Titchou (827), janewhite1 (823), Gabriel (757), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 07:12 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!